What is Diuretic Poisoning?
Diuretics are used therapeutically for both humans and canines for a number of disorders including high blood pressure and heart conditions. It is generally considered a safe medication when given as directed, however, overdoses that remain untreated can lead to dehydration, electrolyte imbalances, and kidney malfunctions. If your pet has ingested larger than recommended amounts of diuretic medications it is vital to contact your veterinarian as soon as possible to prevent damage to the kidneys.
Diuretics are drugs that are used safely to treat hypertension and heart conditions for many humans and canines but overdoses should be addressed medically to prevent kidney damage. Dehydration and vomiting are two signs of diuretics poisoning.
Book First Walk Free!
Symptoms of Diuretic Poisoning in Dogs
Diuretics work by increasing the amount of urine produced by the kidneys. This means that the body will require more water and electrolytes than it normally does, so your dog will drink and urinate more than normal when on veterinarian recommended diuretics, however if these behaviors become excessive or are accompanied by other symptoms of toxicity, it may indicate a dosing issue.
- Excessive thirst
- Excessive urination
- Hypokalemia (low potassium)
- Muscle pain
There are three types of diuretics, categorized by the area of the kidney that they target.
Thiazide diuretics affect the in an area of the kidney called the distal tubule. The sodium-chloride transporter in this area only reabsorbs about 5% of the filtered sodium, but this is usually enough to satisfy most conditions that require a diuretic.
This type of diuretic targets an area of the kidney known as the thick ascending limb, located directly after the Loop of Henle. The transporter located here is a sodium-potassium-chloride cotransporter and reabsorbs 25% of the sodium load. This diuretic is a stronger diuretic, but has some additional possible side effects such as dose related hearing loss.
This diuretic targets the receptors in the kidneys rather than the sodium transports. It is often used in conjunction with Thiazide or Loop diuretics to help prevent hypokalemia from developing.
Causes of Diuretic Poisoning in Dogs
There are numerous ways that your canine could end up with an overdose of diuretics. If your dog has been prescribed diuretics for an underlying condition the dosage may need adjusting, or more commonly, the dog got the medication container and ate more than one dose. Your dog could also develop overdose after sampling their owner’s diuretics. Human diuretics work the same as canine diuretics but the doses are often far too high for dogs and in these cases, multiple doses are often consumed.
There are also plants that can act as diuretics when eaten, although the chances of overdose are slim. Some plants that can act as diuretics:
- Raspberry leaf
- Red clover
Diagnosis of Diuretic Poisoning in Dogs
Your veterinarian will need to get a history of your canine from you, taking special note of his or her diet and any opportunistic eating that may have occurred. They will also need information on the prescriptions the dog is on and any concurrent vitamins or supplements that your dog is given to check for interactions. If you witnessed the ingestion of the diuretic you should give your veterinarian as much information about amounts and dosages that you can, and bring any packaging that the medication came in as well, or the plant the animal was eating. A general physical examination will be done in the veterinarian’s office and a chemistry profile and complete blood count will be completed as well. Urine, stools, and vomitus will also be tested and may expose underlying diseases or toxins including the diuretic itself. Particular attention will be given to tests for kidney and liver dysfunction.
Treatment of Diuretic Poisoning in Dogs
If you witness your pet consuming an overdose of any diuretic, whether intended for them or not, contact your veterinarian immediately. If ingested within the last thirty minutes, your veterinarian may instruct you on the proper way to cause your canine to vomit before traveling to the office to avoid any further absorption of toxic amounts into the bloodstream. If it has been too long for that to be effective, gastric irrigation may be performed at the veterinary office under general anesthesia to remove as much of the medication from the digestive system as possible before it can be absorbed into the blood and fluids and supportive treatment will be given, including IV fluids for dehydration and combinations of electrolytes and sugars to balance out imbalances. Your pet may be kept at the veterinary hospital for observation as electrolyte levels will need to be aggressively monitored so that they can be corrected as quickly as possible.
Recovery of Diuretic Poisoning in Dogs
Ensuring that the recuperating patient has a calm and quiet environment to return home to will help speed recovery. It is essential to provide your dog with plenty of water to prevent dehydration after a diuretic overdose. Patients that are in recovery from requiring anesthesia may have coordination difficulties when they first get home and they are often quite disoriented. Isolation from other pets and from children is generally recommended until the anesthesia has fully cleared your companion’s system. Your veterinarian may recommend more frequent monitoring of your pet’s blood chemistry levels related to kidney and liver impairment to ensure their functionality does not decline.
Diuretic Poisoning Questions and Advice from Veterinary Professionals
My dog was diagnosed with CHFand early kidney disease 4 days ago by my regular vet. She has fluid in her abdomen, heart and pulmonary edema. Since starting meds she has gotten so weak she cannot get up by herself or walk. Could a reduction in meds help?
The dose of furosemide for dogs is 2.5-5.0mg/kg; the dose for enalapril for dogs is 0.5-1.0mg/kg; and the dose for Vetmedin is 0.5mg/kg. I understand your concerns regarding the increased severity of symptoms Maggie is suffering from; but without examining her and knowing some other important information I am unable to (legally) recommend reducing dosage or alterations to her medications; if you have concerns, visit your Veterinarian for a review. Regards Dr Callum Turner DVM
Add a comment to Maggie 's experience
Was this experience helpful?